Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 50, NWS Phoenix, AZ

September 2, 2013La Paz County, Yuma County, Arizona; Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 2, 2013, 4:34 PM MST for La Paz County, Yuma County, Arizona; Imperial County, California. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2013, 4:34 PM MST (23:34 UTC)
Expired
Sep 2, 2013, 5:30 PM MST
In force
56 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA

The radar

The Yuma radar (KYUX), 79 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:50 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 2, 2:50 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
250 PM MST MON SEP 2 2013

.SYNOPSIS...
THE REST OF TODAY THROUGH TUESDAY ARE EXPECTED TO HAVE THE BEST
CHANCES OF SHOWERS AND THUNDERSTORMS THIS WEEK. DURING THE LATTER
PART OF THE WEEK...DRIER AIR WILL SLOWLY MOVE INTO THE AREA.
ACCORDINGLY...THERE WILL BE A SLOW DECLINE IN STORM CHANCES AND
AFTERNOON HIGH TEMPERATURES WILL BE A BIT ABOVE AVERAGE.

&&

.DISCUSSION...
REST OF TODAY...
AN MCV...WHICH ORIGINATED FROM SONORA CONVECTION LAST NIGHT...WAS
CENTERED OVER SOUTHWEST MARICOPA COUNTY AS OF 21Z. SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH IT HAVE REDEVELOPED OVER PINAL COUNTY
AND MARICOPA COUNTY...INCLUDING METRO PHOENIX. BASED ON CURRENT
TRENDS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE
OVERSPREADING THE METRO AREA THROUGH AT LEAST 23Z. THE FASTER FLOW
ALOFT WILL KEEP INDIVIDUAL STORMS FROM SITTING OVER ANY GIVEN SPOT
TOO LONG MAKING IT LESS LIKELY TO GET INTENSE FLASH FLOODING. LESS
INTENSE FLOODING...ADVISORY LEVEL...IS MORE LIKELY. BUT IF REPEAT
STORMS OCCUR IN A GIVEN LOCATION...THEN WARNING LEVEL FLOODING COULD
OCCUR. HOWEVER...THE STRONGER FLOW CAN ALSO AID THE LONGEVITY OF
INDIVIDUAL STORMS AND AID SEVERE POTENTIAL. HIGH RESOLUTION MODELS
HAVE DONE A BETTER JOB WITH STORM DEVELOPMENT OVER HIGHER TERRAIN OF
ZONE 24. IN SOUTHWEST ARIZONA...ISOLATED STORMS HAVE ALREADY
DEVELOPED. OVER OUR SOUTHEAST CALIFORNIA ZONES...STORMS HAVE BEEN A
LITTLE SLOWER TO DEVELOPMENT AND HAVE SO FAR BEEN LIMITED TO THE
MOUNTAINS OF SAN DIEGO COUNTY AND NORTHERN BAJA MEXICO. PROXIMITY OF
THESE STORMS BODES WELL AND ABOVE AVERAGE POPS REMAIN.
HOWEVER...THERE ISNT QUITE AS MUCH MOISTURE THERE AS IN RECENT DAYS
SO THIS SHOULD KEEP STORMS FROM BEING WIDESPREAD. IN THE WAKE OF THE
DISTURBANCE LATER THIS EVENING...STORM CHANCES WILL DROP OFF QUITE A
BIT.

TUESDAY AND WEDNESDAY...
MODELS CONTINUE TO DEPICT AN INVERTED SHORT WAVE MOVING INTO ARIZONA
TUESDAY FROM CHIHUAHUA MEXICO. UPPER DIVERGENCE ASSOCIATED WITH THE
FEATURE WILL AID STORM DEVELOPMENT OVER AT LEAST THE SOUTHEAST THIRD
OF ARIZONA TUESDAY AFTERNOON. STEERING FLOW WILL BE FAVORABLE TO
HELP ADVECT THE STORMS INTO THE CENTRAL ARIZONA DESERTS.
HOWEVER...IT REMAINS TO BE SEEN JUST HOW MUCH DEVELOPMENT WILL OCCUR
UPSTREAM OVER SOUTHEAST ARIZONA. ALSO...IT REMAINS TO BE SEEN HOW
MUCH STABILIZATION OCCURS WITH STORMS FROM PREVIOUS DAY...MONDAY.
THUS...POPS ARE NOT IN LIKELY CATEGORY BUT STILL IN CHANCE CATEGORY.
OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...STRONGER FLOW
ALOFT AND GOOD MOISTURE WILL KEEP AN ABOVE AVERAGE CHANCE OF STORMS
GOING THERE. ANTICIPATE LINGERING SHOWER ACTIVITY TO CONTINUE
OVERNIGHT TUESDAY NIGHT AS THE SHORT WAVE MOVES ALONG. ANTICIPATE
WEDNESDAY TO BE LESS ACTIVE...ESPECIALLY ON THE BACK SIDE OF THE
SHORT WAVE. GFS INDICATES DRYING MOVING IN FROM THE EAST WEDNESDAY
AFTERNOON AND EVENING. THIS MAY BE OVERDONE AS NAM IS NOT AS
FAST...AND HAS BEEN DOING BETTER WITH MOISTURE TRENDS THE LAST
COUPLE DAYS. SO...LINGERING SLIGHT CHANCES CONTINUE WEDNESDAY.
ANTICIPATE ENOUGH CLEARING TUESDAY MORNING FOR TEMPS TO WARM TO AT
LEAST NORMAL TUESDAY. ANTICIPATE SIMILAR TEMPS WEDNESDAY.

THURSDAY THROUGH MONDAY...
DRIER AIR IS FORECAST TO MOVE INTO ARIZONA AND SOUTHEAST CALIFORNIA
DURING THE LATTER PART OF THE WEEK. BUT WITH WARMER
AFTERNOONS...INSTABILITY TSTMS ARE STILL POSSIBLE IN THE MOUNTAINS.
A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ARE ALSO
FORECAST ON THE DESERTS AS MODELS HINT THAT A FEW WEAK INVERTED
TROFS WILL FLOW INTO THE REGION FROM MEXICO UNDER SOUTHERLY FLOW
ALOFT. THESE FEATURES WILL BE HARD TO TIME.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...

AFTER THIS AFTERNOON/S THUNDERSTORM ACTIVITY THAT IS NOW MOVING
THROUGH THE GREATER PHX AREA...WHILE WILL LIKE PRODUCE GUSTY WINDS
AND BRIEF HEAVY DOWNPOURS...THERE IS STILL A CHANCE THAT MORE
THUNDERSTORMS...OR DUST STORMS COULD AFFECT THE TERMINALS THROUGH
THE EVENING HOURS...AND WILL HAVE VCTS IN THE TAFS TO REFLECT THIS
POSSIBILITY. OTHERWISE...SCT TO BKN MID-HIGH LEVEL CIGS WILL BE THE
RULE THROUGH THE TAF PERIOD. WINDS TO REMAIN MAINLY ON THE LIGHT
SIDE...OUTSIDE OF THUNDERSTORMS.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
KEEPING VCSH IN BOTH THE KBLH AND KIPL TAFS THROUGH THE EVENING
HOURS TO REFLECT THE CONTINUED DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE DESERTS OF SW AZ AND SE CA. OTHERWISE...SCT
TO BKN MID-HIGH LEVEL CIGS WILL BE THE RULE THROUGH THE TAF PERIOD.
WINDS TO REMAIN MAINLY ON THE LIGHT SIDE...AND FOLLOW THE USUAL
DIURNAL TRENDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AIR ACROSS THE REGION WILL LIKELY KEEP MOST THUNDERSTORM
ACTIVITY CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX...WITH JUST
SOME ISOLATED STORMS MOVING INTO THE DESERTS EACH AFTERNOON AND
EVENING. HUMIDITIES EACH AFTERNOON WILL DROP INTO THE 20 TO 30
PERCENT RANGE ACROSS THE LOWER DESERTS...WITH GOOD OVERNIGHT
RECOVERY ANTICIPATED. OUTSIDE OF THUNDERSTORMS...WINDS WILL FAVOR
THE TYPICAL DIURNAL UPSLOPE/DOWNVALLEY PATTERNS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...AJ/VASQUEZ
AVIATION...PERCHA
FIRE WEATHER...PERCHA
Hazardous weather outlook, Sep 2, 6:20 AM MST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
620 AM MST MON SEP 2 2013

AZZ020-025-CAZ030>033-031300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
620 AM MST MON SEP 2 2013 /620 AM PDT MON SEP 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS
EXCESSIVE AMOUNTS OF MONSOON MOISTURE STILL COVER THE AREA. THE
GREATEST THREAT IS HEAVY RAIN AND LOCALIZED FLOODING...IF THUNDER-
STORMS DEVELOP. OTHER HAZARDS INCLUDE STRONG THUNDERSTORM WINDS AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY AND WEDNESDAY...A SLIGHT CHANCE OF THUNDERSTORMS WILL
CONTINUE OVER THE REGION. THUNDERSTORM HAZARDS INCLUDE STRONG
WINDS...HEAVY RAIN...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ021>024-026>028-031300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
620 AM MST MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.
THE GREATEST THUNDERSTORM IS HEAVY RAIN AND LOCALIZED FLOODING...IF
THUNDERSTORMS DEVELOP. OTHER HAZARDS INCLUDE STRONG THUNDERSTORM
WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

TUESDAY...A GREATER CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
IS EXPECTED...COUPLED WITH THE POTENTIAL FOR STRONG WINDS...HEAVY
RAIN...BLOWING DUST...AND DEADLY LIGHTNING.

WEDNESDAY THROUGH SUNDAY...THUNDERSTORM CHANCES DIMINISH TO A SLIGHT
CHANCE THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 2, 2:37 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
237 PM MST MON SEP 2 2013

AZZ024-022230-
GILA AZ-MARICOPA AZ-
237 PM MST MON SEP 2 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 330 PM MST

AT 236 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR APACHE LAKE...MOVING NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   APACHE LAKE AND  ROOSEVELT...
   ROOSEVELT DAM...
   FOUR PEAKS...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LAT...LON 3397 11141 3393 11131 3350 11093 3349 11117
      3363 11142 3400 11170 3400 11151 3402 11143
TIME...MOT...LOC 2137Z 138DEG 14KT 3359 11118

LEINS
Special weather statement, Sep 2, 4:27 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
427 PM MST MON SEP 2 2013

AZZ021-030015-
LA PAZ AZ-
427 PM MST MON SEP 2 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 515 PM MST

AT 419 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF WENDEN...MOVING NORTH AT 15
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  LOCAL HIGHWAY SOUTH FROM ALAMO LAKE STATE PARK TO HIGHWAY 60...
  RURAL EASTERN LA PAZ COUNTY...
  RURAL NORTHEASTERN LA PAZ COUNTY...

LAT...LON 3381 11334 3379 11361 3424 11377 3425 11373
      3421 11370 3424 11359 3426 11359 3429 11356
      3430 11339 3430 11336 3431 11334
TIME...MOT...LOC 2325Z 164DEG 13KT 3395 11347

CB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:37 PM MSTSpecial Weather StatementPSRGila53 min
Sep 2, 2:40 PM MSTAreal Flood AdvisoryPSRGila, Maricopa110 min
Sep 2, 4:27 PM MSTSpecial Weather StatementPSR48 min
Sep 2, 4:44 PM MSTBlowing Dust AdvisoryPSR2 hr
Sep 2, 4:57 PM MSTSevere Thunderstorm WarningPSRImperial78 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.